Prof. Eisenberg's principal mathematical interest is the topology of dynamical systems. For over twenty-five years he used computers in teaching and, in particular, students' programming in APL, J, and Mathematica in order to learn fundamental concepts and to visualize mathematical operations.


Ph.D. Wesleyan University, 1965

M.A. University of Pennsylvania, 1962

B.A. University of Pennsylvania, 1960

B.A. The Central High School (Philadelphia), 1956


Topological dynamics, computers in college mathematics, array-oriented programming languages.

Selected Publications

  • M. G. Corradini, M. D. Normand, M. Eisenberg, and M. Peleg, Evaluation of a Stochastic Inactivation Model for Heat-Activated Spores of Bacillus spp., Appl. Environ. Microbiol., 76, no. 13 (July 2010), 4402-4412.
  • M. Eisenberg and D. J. M. Park, Jr., Visualizing complex functions with the Presentations application, The Math. J. 11, no. 2 (2009), 226-252.
  • M. Eisenberg, Beyond elementary calculus with Mathematica 6, Mathematica in Education and Research, 12, no. 3 (2007), 185-191.
  • M. Eisenberg, Hero's method: an introduction to Mathematica programming, in Challenging the Boundaries of Symbolic Computation: Proceedings of the 5th International Mathematica Symposium, P. Mitic, P. Ramsden, and J. Carne, editors, Imperial College Press, 2003, 263-270.
  • M. Eisenberg, Active learning in sophomore mathematics: a cautionary tale, Journal of Mathematics and Science: Collaborative Explorations 4, no. 1 (2001), 143-164.
  • M. Eisenberg, The Mathematical Method: A Transition to Advanced Mathematics, Prentice Hall, Upper Saddle River, New Jersey, 1996, xvi+350.
  • M. Eisenberg and H. A. Peelle. Confessions of two APL educators learning J, in APL93 Conference Proceedings (Toronto, August 15-19, 1993), APL Quote Quad 24 (1993), 78-87.
  • M. Eisenberg and H. A. Peelle, APL learning bugs, in APL83 Conference Proceedings (Washington, D. C., April 10-13, 1983), APL Quote Quad 13 (1983), 11-16; reprinted in APL-CAM Journal 6 (1984), 58-67.
  • M. Eisenberg and R. Guy. A proof of the hairy ball theorem, Amer. Math. Monthly 86 (1979), 571-574.
  • M. Eisenberg, Topology, Holt, Rinehart and Winston, New York, 1974, xvi+427.
  • M. Eisenberg and J. H. Hedlund, Expansive automorphisms of Banach spaces, Pacific J. Math. 34 (1970), 647-656.
  • M. Eisenberg, Axiomatic Theory of Sets and Classes, Holt, Rinehart and Winston, New York, 1970, xv+336.
  • M. Eisenberg. Maximally almost periodic and universal equicontinuous minimal sets, Mich. Math. J. 14 (1967), 101-105.
  • M. Eisenberg, Expansive automorphisms of finite-dimensional vector spaces, Fund. Math. 59 (1966), 307-312.